THE CAUSE OF A RARE METABOLIC ACIDOSIS IN CHILDREN; POISONING WITH ANTIFREEZE


Akcay N., Kihtir H. S. , Yesilbas O. , Petmezci M. T. , Barlas U. K. , Sevketoglu E.

NOBEL MEDICUS, vol.15, no.1, pp.63-65, 2019 (Journal Indexed in ESCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 15 Issue: 1
  • Publication Date: 2019
  • Title of Journal : NOBEL MEDICUS
  • Page Numbers: pp.63-65

Abstract

Ethylene Glycol is a colorless, odorless, sweet liquid and used as a solvent in detergents, paints, varnishes and cosmetics and as antifreeze in vehicles. Antifreeze poisoning occurs as a result of suicidal attempt or accidentally. Severe metabolic acidosis, central nervous system depression, hypertension, heart and kidney failure may develop. A 15-year-old boy was admitted to the emergency department 2 hours after suicidal ingestion of one liter of antifreeze solution with signs of nystagmus, lisp, and gait disturbance. Metabolic acidosis and coma status developing within hours was successfully treated with early intervention. In this case report, we aimed to emphasize the importance of early intervention in cases of antifreeze poisoning with high morbidity and mortality.